Alert archive / Virginia / Flash Flood Warnings in 2015
Flash Flood Warning 42, NWS Baltimore/Washington
NWS Baltimore/Washington issued this flash flood warning at Jul 13, 2015, 6:44 AM EDT for Fauquier County, Rappahannock County, Warren County, Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 13, 2015, 6:44 AM EDT (10:44 UTC)
- Expired
- Jul 13, 2015, 9:45 AM EDT
- In force
- 3 hr
- Issued by
- NWS Baltimore/Washington
- Area
- Storm-based polygon
- Flood severity
- None
Counties Fauquier County, VA, Rappahannock County, VA, Warren County, VA
The radar
The Sterling radar (KLWX), 54 km from the middle of the area, began a volume at 10:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 00:00Z, 10.7 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1732 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- -12 m²/s²
- 0-3 km storm-relative helicity
- -7 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Jul 13, 4:56 AM EDT, 1 hour 48 minutes earlier.
Area forecast discussion, Jul 13, 4:56 AM EDT, 1 hour 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 456 AM EDT MON JUL 13 2015 .SYNOPSIS... A STATIONARY BOUNDARY WILL REMAIN OVER THE REGION THROUGH TONIGHT. THE BOUNDARY WILL MOVE NORTH AS A WARM FRONT TUESDAY MORNING AND A COLD FRONT WILL APPROACH FROM THE WEST TUESDAY AFTERNOON. THE COLD FRONT WILL PASS THROUGH TUESDAY NIGHT INTO WEDNESDAY. HIGH PRESSURE WILL BUILD TOWARD THE REGION FROM THE NORTH THURSDAY AND FRIDAY BEFORE MOVING OFF THE COAST DURING THE WEEKEND. && .NEAR TERM /THROUGH TONIGHT/... ...UPDATE TO CANCEL COASTAL FLOOD ADVISORY. PREVIOUS DISCUSSION FOLLOWS... AN UPPER-LEVEL TROUGH IS BUILDING OVERHEAD EARLY THIS MORNING WHILE HIGH PRESSURE MOVES OFF TO OUR EAST. WEAK DISTURBANCES WITHIN THE TROUGH ARE TRIGGERING A FEW SHOWERS...BUT THE HEAVIEST SHOWER AND THUNDERSTORM ACTIVITY SHOULD REMAIN TO OUR SOUTH AND WEST WHERE INSTABILITY IS HIGHER. THE UPPER-LEVEL TROUGH WILL REMAIN OVERHEAD TODAY WHILE UPPER- LEVEL DISTURBANCES SWING THROUGH THE AREA IN THE WESTERLY FLOW ALOFT. A WEAK STATIONARY BOUNDARY ALSO REMAINS OVER THE REGION AND THIS BOUNDARY WILL REMAIN NEARLY STATIONARY...EXTENDING FROM WESTERN MARYLAND SOUTH AND EAST TOWARD THE VIRGINIA PIEDMONT. THERE WILL BE A WEAK DEWPOINT GRADIENT ALONG THE BOUNDARY WITH UPPER 60S AND LOWER 70S SOUTH AND WEST OF THE BOUNDARY AND LOWER TO MIDDLE 60S DEWPOINTS NORTH AND EAST OF THE BOUNDARY. ONE OF THOSE DISTURBANCES WILL PASS THROUGH THIS MORNING...TRIGGERING SOME SHOWERS. THE BEST CHANCE FOR SHOWERS WILL BE ACROSS THE WESTERN AND CENTRAL PORTIONS OF THE CWA...CLOSER TO THE STATIONARY BOUNDARY. ADDITIONAL SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND EVENING ACROSS THE POTOMAC HIGHLANDS INTO CENTRAL VIRGINIA...SOUTH AND WEST OF THE STATIONARY BOUNDARY WHERE THERE WILL BE MORE INSTABILITY. LOCALLY HEAVY RAINFALL AND GUSTY WINDS ARE POSSIBLE IN SOME OF THE STRONGER THUNDERSTORMS DURING THIS TIME. A FEW SHOWERS AND PERHAPS AN ISOLATED THUNDERSTORM ARE EXPECTED NORTH AND EAST OF THE BOUNDARY WHERE MORE UPPER-LEVEL DISTURBANCES WILL BE PASSING THROUGH...BUT WITH LIMITED INSTABILITY AND A LACK OF STRONG FORCING MECHANISMS...MUCH OF THE AFTERNOON MAY TURN OUT DRY AND AVERAGE RAINFALL AMOUNTS WILL BE LIGHT. MORE SHORTWAVE ENERGY WILL MOVE THROUGH THE REGION TONIGHT...BRINGING THE CHANCE FOR A FEW SHOWERS AND THUNDERSTORMS. AGAIN...THE BEST CHANCE FOR HEAVIER SHOWERS AND THUNDERSTORMS WILL DURING THE EVENING HOURS ACROSS THE POTOMAC HIGHLANDS INTO CENTRAL VIRGINIA WHERE INSTABILITY WILL BE HIGHEST. && .SHORT TERM /TUESDAY THROUGH TUESDAY NIGHT/... THE STATIONARY BOUNDARY WILL LIFT NORTH AS A WARM FRONT TUESDAY MORNING. A COLD FRONT ALONG WITH A SURFACE LOW PRESSURE AND A STRONGER UPPER-LEVEL DISTURBANCE WILL APPROACH THE AREA FROM THE GREAT LAKES TUESDAY AFTERNOON. A SOUTHWEST FLOW AHEAD OF THIS SYSTEM WILL USHER IN WARM AND HUMID CONDITIONS...CAUSING MODERATE AMOUNTS OF INSTABILITY TO DEVELOP...ESPECIALLY ACROSS CENTRAL AND SOUTHERN AREAS WHERE TEMPS MAY BE A BIT WARMER. SHEAR PROFILES WILL REMAIN RELATIVELY WEAK ACROSS THE NORTHERN PORTION OF THE CWA...BUT MARGINAL SHEAR PROFILES ARE EXPECTED ACROSS CENTRAL AND SOUTHERN AREAS. THE COMBINATION OF MODERATE INSTABILITY AND MARGINAL SHEAR PROFILES MAY CAUSE A FEW THUNDERSTORMS TO HAVE GUSTY WINDS. WILL CONTINUE TO MENTION AN ISOLATED THREAT FOR SEVERE WEATHER ACROSS CENTRAL AND SOUTHERN AREAS IN THE HWO...BUT THE BEST CHANCE FOR MORE WIDESPREAD SEVERE WEATHER APPEARS THAT IT WILL BE TO OUR SOUTH WHERE SHEAR AND INSTABILITY WILL BE STRONGER. DEEP MOISTURE WILL BE IN PLACE WITH PWATS APPROACHING TWO INCHES EAST OF THE BLUE RIDGE MOUNTAINS TUESDAY AFTERNOON AND EVENING. THEREFORE...ANY THUNDERSTORMS THAT DO DEVELOP WILL CONTAIN LOCALLY HEAVY RAINFALL ACROSS THE AREA TUESDAY AFTERNOON AND EVENING. THERE SHOULD BE ENOUGH FLOW FOR STORMS TO BE MOVING...BUT FLASH FLOOD GUIDANCE REMAINS RELATIVELY LOW DUE TO RECENT RAINFALL. THEREFORE...LOCALIZED FLASH FLOODING CANNOT BE RULED OUT. WILL MENTION IN THE HWO FOR NOW...BUT CONFIDENCE IS TOO LOW FOR A WATCH AT THIS TIME. THE COLD FRONT WILL MOVE INTO THE REGION TUESDAY NIGHT ALONG WITH THE UPPER-LEVEL DISTURBANCE. SURFACE LOW PRESSURE WILL DEVELOP ALONG THE FRONT...BUT THAT IS MOST LIKELY TO REMAIN JUST TO OUR EAST. COVERAGE OF CONVECTION SHOULD DECREASE OVERNIGHT DUE TO THE LOSS OF DAYTIME HEATING...BUT SHOULD THE LOW DEVELOP FARTHER WEST THAN EXPECTED...A HEAVY RAIN THREAT COULD CONTINUE OVERNIGHT TUESDAY AS WELL. && .LONG TERM /WEDNESDAY THROUGH SUNDAY/... H5 TROF AXIS WL PIVOT ACRS THE CWFA WED. DUE TO S/WV ENERGY W/IN TROF...DIURNAL CNVCTN SHUD BE ABLE TO RDVLP. THINK THERE WL BE ENUF INSTBY FOR TSRA...BUT INGREDIENTS DO NOT LOOK ORGANIZED ENUF FOR MORE THAN THAT. SINCE THERE SHUD BE A DIURNAL COMPONENT...NOT TO MENTION DEPARTING PVA...XPCT STORMS TO DIMINISH BY/SOON AFTER SUNSET. THERE IS A BIT MORE UNCERTAINTY WRT THU. GFS PAINTING A DRY PICTURE...W/ A PROMINENT RDG BLDG SFC-H8 AND EXTENDING IN A WEAKER FASHION THROUGH H5. ECMWF SOLN SLOWER...ALTHO LTST /00Z/ RUN A BIT FASTER THAN THE 12Z WAS. IF IT WERE TO PAN OUT...CUD SEE SHRA/TSRA DVLP AND THU. PRVS FCST HAD 20-30 POPS TO ACCT FOR THAT. HV BACKED OFF A PINCH...SPCLY FOR THE MTNS. EITHER WAY...THU NGT WL BE DRY. FRI WL START DRY DUE TO AFOREMENTIONED RDG...BUT RETURN FLOW WL BE FAST ON ITS HEELS. AM STILL GOING W/ THE SLOWER SOLN...WHICH WL KEEP THE I-95 CRRDR DRY BY ENTERTAIN CHC POPS IN THE MTNS. A GREATER CHC AT PCPN COMES SAT AS WMFNT CROSSES AREA. DONT HV THE HIGHEST CONFIDENCE IN THIS OUTCOME. ONCE FNT DOES PASS BY...CWFA WL BE WITHIN THE WARMER/MORE UNSTABLE SECTOR...WHICH MEANS MORE INSTBLTY AND ADDTL DIURNAL CNVCTN. SPEAKING OF TEMPS...ONCE THING THATS NOTABLE IS THAT ALL MAXT THRU THE WEEK AOB CLIMO. HV TEMPS RISING TO ARND 90F FOR THE WKND. THIS IS THE WARMEST PART OF THE YEAR WRT CLIMO...SO EVEN THE WARM PART OF THE FCST ISNT ALL THAT HOT. && .AVIATION /09Z MONDAY THROUGH FRIDAY/... A FEW SHOWERS ARE EXPECTED ACROSS THE TERMINALS THIS MORNING...ESPECIALLY KMRB. PATCHY FOG AND LOW CLOUDS ARE EXPECTED AS WELL. THE BEST CHANCE FOR LOW CLOUDS WILL BE ACROSS KCHO WHERE MVFR/IFR CIGS ARE EXPECTED THIS MORNING. REDUCED VSBYS TO MVFR LEVELS ARE POSSIBLE IN ANY SHOWERS THAT DEVELOP AS WELL. VFR CONDITIONS ARE EXPECTED FOR MOST OF THE TERMINALS THIS AFTERNOON AND EVENING...BUT THERE WILL BE A FEW SHOWERS AND PERHAPS EVEN A THUNDERSTORM. THE BEST CHANCE FOR HEAVIER SHOWERS AND A THUNDERSTORM WILL BE ACROSS KCHO. PATCHY FOG AND LOW CLOUDS ARE LIKELY LATE TONIGHT INTO TUESDAY MORNING. A FEW SHOWERS ARE POSSIBLE AS WELL. THERE IS A BETTER CHANCE FOR THUNDERSTORMS TUESDAY AFTERNOON AND EVENING. SOME WILL CONTAIN LOCALLY HEAVY RAINFALL THAT CAN CAUSE BRIEF PERIODS OF IFR/SUBIFR CIGS/VSBYS. COVERAGE OF CONVECTION SHOULD DECREASE OVERNIGHT TUESDAY. OUTLOOK... HV DAILY TSRA CHCS...ALTHO CONFIDENCE IN ANY ONE OF THEM NOT ALL THAT HIGH. WED LKLY WL HV A BETTER OPPORTUNITY THAN THU-FRI...BUT CVRG SCTD. && .MARINE... HIGH PRESSURE WILL MOVE OFF TO THE EAST TODAY WHILE A STATIONARY BOUNDARY REMAINS TO OUR WEST. A SOUTHEAST FLOW WILL DEVELOP BETWEEN THESE SYSTEMS. THE GRADIENT WILL INCREASE A BIT LATE THIS AFTERNOON AND EVENING. SOUTHEAST WINDS MAY APPROACH SCA CRITERIA FOR THE MIDDLE PORTION OF THE BAY AND LOWER TIDAL POTOMAC RIVER...BUT CONFIDENCE IS TOO LOW FOR AN SCA GIVEN THE RELATIVELY COOLER WATERS. A WARM FRONT WILL PASS THROUGH THE WATERS TUESDAY MORNING AND A SOUTHERLY FLOW BEHIND THE WARM FRONT IS EXPECTED TUESDAY AFTERNOON. THE GRADIENT SHOULD BE WEAK ENOUGH TO KEEP WIND SPEEDS BELOW SCA CRITERIA. HOWEVER...THUNDERSTORMS ARE LIKELY TUESDAY AFTERNOON AND EVENING...AND SOME MAY CONTAIN GUSTY WINDS. COVERAGE OF SHOWERS AND THUNDERSTORMS WILL DECREASE OVERNIGHT TUESDAY...BUT A SMALL CRAFT ADVISORY MAY BE NEEDED FOR PORTIONS OF THE WATERS AS A COLD FRONT BEGINS TO PASS THROUGH. SCA NOT ANTICIPATED WED-FRI ATTM...AS FNT WL BE WAVERING ACRS MARINE AREA. N/NWLY FLOW 10-15 KT WED WL BECOME LGT ELY THU AND SELY FRI. ALT SCENARIO...IF FROPA ELY WED MAKES IT FAR ENUF S...THEN SCA WUD BE PSBL. && .TIDES/COASTAL FLOODING... TIDAL ANOMALIES REMAIN AROUND ONE-HALF FOOT ABOVE NORMAL. WATER LEVELS ARE EXPECTED TO REMAIN BELOW MINOR FLOODING THRESHOLDS WITH THE HIGH TIDE CYCLE THIS MORNING. SOUTHERLY/SOUTHEASTERLY FLOW INCREASES TO 10 TO 15 KT THIS AFTERNOON WHICH WILL INCREASE THE TIDAL ANOMALY FURTHER. LEADING TO POTENTIAL FOR MINOR FLOODING ALONG THE ENTIRE WESTERN SHORE OF THE MARYLAND BAY AND ALSO THE SW WATERFRONT IN DC AND AT OLD TOWN ALEXANDRIA DURING THE HIGH TIDE CYCLE TONIGHT INTO TUESDAY MORNING. CONFIDENCE IN MINOR TIDAL FLOODING IS LOW AT THIS TIME SINCE OBSERVATIONS ARE RUNNING BELOW CBOFS GUIDANCE...WHICH HAS WATER LEVELS RIGHT NEAR THE MINOR FLOODING THRESHOLDS WITH THE HIGH TIDE CYCLE TONIGHT INTO TUESDAY MORNING. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...NONE. MD...NONE. VA...NONE. WV...NONE. MARINE...NONE. && SYNOPSIS...BJL NEAR TERM...BJL SHORT TERM...BJL LONG TERM...BJL AVIATION...BJL/HTS MARINE...BJL/HTS TIDES/COASTAL FLOODING...BJL
Hazardous weather outlook, Jul 13, 6:18 AM EDT, 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 618 AM EDT MON JUL 13 2015 ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-141000- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- PATAPSCO RIVER INCLUDING BALTIMORE HARBOR- CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY- CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER- PATUXENT RIVER TO BROOMES ISLAND MD- TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES- ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD- PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE- 618 AM EDT MON JUL 13 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF COLUMBIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS ARE LIKELY TUESDAY AFTERNOON AND EVENING. ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE...PARTICULARLY SOUTH. DAMAGING WIND GUSTS ARE THE PRIMARY THREAT. THUNDERSTORMS WILL ALSO CONTAIN HEAVY RAINFALL...AND THIS COULD LEAD TO LOCALIZED FLASH FLOODING OF SMALL STREAMS...CREEKS AND URBAN AREAS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TUESDAY AFTERNOON AND EVENING. MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053- 055-501>506-141000- WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE- EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY- NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEAST MONTGOMERY- NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD- AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE- NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER- NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND- EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN- NORTHERN VA BLUE RIDGE-CENTRAL VA BLUE RIDGE-HAMPSHIRE-MORGAN- BERKELEY-JEFFERSON-HARDY-WESTERN GRANT-EASTERN GRANT- WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON- EASTERN PENDLETON- 618 AM EDT MON JUL 13 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA... NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND WITH THE EXCEPTION OF GARRETT COUNTY. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED. THUNDERSTORMS WILL CONTAIN HEAVY RAINFALL THAT COULD LEAD TO LOCALIZED FLASH FLOODING OF SMALL STREAMS...CREEKS AND URBAN AREAS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS ARE LIKELY TUESDAY AFTERNOON AND EVENING. ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE...PARTICULARLY SOUTH. DAMAGING WIND GUSTS ARE THE PRIMARY THREAT. THUNDERSTORMS WILL ALSO CONTAIN HEAVY RAINFALL...AND THIS COULD LEAD TO LOCALIZED FLASH FLOODING OF SMALL STREAMS...CREEKS AND URBAN AREAS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TUESDAY AFTERNOON AND EVENING.
The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 5:35 AM EDT | Flash Flood Warning | LWX | Page, Shenandoah, Warren | 6 hr |
| Jul 13, 9:36 AM EDT | Areal Flood Warning | LWX | Culpeper, Fauquier, Rappahannock, Warren | 12 hr |
| Jul 13, 10:38 AM EDT | Flash Flood Warning | LWX | Culpeper | 3 hr |
| Jul 13, 11:27 AM EDT | Areal Flood Warning | LWX | Page, Shenandoah, Warren | 19 hr |
| Jul 13, 11:58 AM EDT | Flash Flood Warning | LWX | Culpeper, Orange | 3 hr |
Nearby
Flash Flood Warnings in Virginia, 2015Every flash flood warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.